OR WAIT 15 SECS
After three recent deaths—each linked to medication administration errors—at two California Kaiser Permanente hospitals, the organization has taken aggressive measures to prevent these types of horrific mistakes.
After three recent deaths-each linked to medication administration errors-at two California Kaiser Permanente hospitals, the organization has taken aggressive measures to prevent these types of horrific mistakes.
Kaiser confirmed the death of a 64-year-old man, whose identity has not been disclosed, at its Santa Clara Medical Center after he received a double dose of the stroke medication tissue plasminogen activator (tPA) (Activase, alteplase, Genentech) due to a nursing administration error.
A second patient at the same facility, 12-year-old Josephine Frances Hart hospitalized with pneumonia, died in July on the same day that she received a double dose of the drug epinephrine. In that case, a nurse accidentally administered two bags of the drug, which speeds up the heart rate, thinking one was an antibiotic.
The following month at Kaiser Permanente Santa Teresa Community Hospital in San José, 21-year-old chemotherapy patient Christopher Robin Wibeto died three days after the cancer-fighting drug vincristine, intended for another patient, was inadvertently injected into his spine.
In that case, Wibeto's physician had written an order for the chemotherapy drug cytarabine (ara-C) for intrathecal administration. The vincristine, however, was incorrectly hand-delivered instead by a pharmacist and put into the refrigerator. A nurse then prepared a medicated syringe of what she thought was cytarabine for administration by the physician. She then gave the prefilled syringe to the physician. Neither checked the label, and the vincristine was incorrectly injected. Vincristine is to be administered intravenously and is usually fatal when injected into the spine.
Kaiser Permanente expressed its regret and sympathy to each patient's family and took responsibility for the deaths. "We accept full responsibility for the medication errors and have added additional safeguards to our pharmacy and medication practices-particularly in the area of administration of high-risk medications," Kaiser officials said in a written statement. "We take very seriously our responsibility to learn from these errors and improve our systems."
According to an investigation by the California Department of Health Services (CDHS), the involved staff at the Santa Teresa facility was placed on administrative leave. Upon return to duty, they underwent one-on-one education of the Five Rights of Medication Administration (right dose, medication, time, patient, administration), the use of two patient identifiers, and the policy of checking chemotherapeutic agents.
The investigation report also outlines a plan of corrective action for the hospital pharmacy. Some 35 pharmacy staff members were in-serviced on a new chemotherapy distribution policy and procedures.
The CDHS investigation revealed that the R.Ph. in this case had prepared the medication along with other chemotherapy drugs for another patient on a different floor. "It was later found that he had delivered the chemo drugs to the wrong units," according to the CDHS report. The pharmacist was not able to explain how the drugs ended up on the wrong units and also stated that there was no policy or procedure for the delivery of these drugs.
The new procedures for handling cytotoxic and hazardous drugs now require that three people-a doctor, a nurse, and a pharmacist-verify that the correct drug is being administered to patients.
Under an agreement with CDHS, the retrieval and delivery of chemotherapeutic agents will be restricted to personnel directly involved with chemotherapy. These designated personnel will be limited only to the nurse administering the chemotherapeutic agent and/or the nurse assisting the physician with the chemo administration. Both the nurse and dispensing pharmacist will sign a chemo-dispensing log sheet.
At Santa Clara, brightly colored labels are placed on all high-risk medications. Additionally, two registered nurses are required to write their initials on medication bags before administering epinephrine and other high-risk drugs.
New policies also require the pharmacy department to mix tPA whenever feasible. If the pharmacy staff is unable to do this, the nursing staff will mix tPA and the pharmacy will review the tPA administration process.
The investigations into all three cases are now officially closed by CDHS, according to Norma Arceo, a CDHS spokeswoman. "These cases have been concluded and corrective action has been taken by the hospitals to avoid future incidents." Hospital officials could not be reached for comment prior to press time.